trying T3

I have been on levothyroxine for nearly 3 years and always had awful symptoms such as joint pain, depression, extreme tiredness and never felt well, I have also gained a lot of weight, I was wondering if anyone on a combination of T4and T3 could give me their experience and how much of the T3 in combination with the T4 they started with .

I am asking those who have needed to self medicate with T3 as my doctor wont/cant help and wont give me the combination treatment, I have seen an endo who say's the same, I am going to try this to help myself now,

I have purchased the T3 from Mexico, and was recommended as very trustworthy and genuine, by some members privately.

if anyone can help/advise and would rather private message me I can give my email address, I am reading everything I can and learning as much as I can before I actually take any,

I would be so grateful, thankyou.

11 Replies

oldestnewest
  • T3 is supposed to be anything between 2 and 5 times as powerful as T4 so it's best to err on the side of caution initially. I was on 100mcg levo, then dropped the levo to 75mcg with 20mcg T3. After a couple of days I had breathing problems and difficulty sleeping!

    Do you have 25mcg tablets? I would get a pill splitter from the chemist and quarter the tablets for a while, build your dose up slowly and keep an eye on how you feel. You might like to reduce your levo dose for a week before adding in the T3 because I think levo has a half-life of about a week.

  • Thank you so much for the advice, that's a great help, I know its a bit of trial and error to get to the right dose etc, I will definitely err on the side of caution, my tablets are the 25mcg ones, can I ask if you feel better on them now and how long since you started? I am on 150mcg levo. thanks again.

  • Hi Susie, I'm in Australia and our T3 tabs are 20 mcg. I was on 125mcg of Levo with hypo symptoms for 6 years until I found a kindly endo recently. We started with dropping Levo to 50mcg with 30 mcg of T3 but found that it suppressed the TSH and T4 too much for my endo to feel comfortable with (as for me I felt great!) At that level I had Free T3 of 6.0. Now I'm on 75mcg of T4 and alternating 25mcg T3 one day and 20mcg T3 the next split into 2 doses about 6 hours apart. I can't tell you the difference its made to my life. My endo told me not to take T4 and T3 at the same time. I take T4 (Levo) first thing when I wake and about an hour later my first dose of T3. I found that taking the second dose of T3 around 5pm at the latest was best for me and avoids sleeping problems. Hope this helps

  • Sorry to but in on this post, but I am in a similar situation to you but with 100mcg of T4 and 50mcg of T3. I was told not to lower my T4 any more. I was interested in your comment about taking T4 with T3, as I wasn't told I couldn't these together and do. Do you think this makes a difference to how you feel? Also, When do you manage to eat breakfast? Do you wait an hour until after your first dose of T3?

  • Hi Katkin, I was told that the reason you shouldn't take T3 and T4 together is because its possible that you might get a 'hit' of T3 from the mix which could increase your heart rate etc. There's no need to wait to eat after taking T3 as you can take it anytime. I take my T4 as soon as I wake up ( I keep it in my bedside drawer) so by the time I'm washed and dressed it's been about an hour and then I can eat (and take the T3). Glad you dropped in to the conversation :)

  • Thank you chumbley. That's very helpful information.

  • I had the same problem with Levo ( loads of people do apparently). I decided that I was probably not able to convert the T4 to T3 and so was unable to use it, hence the symptoms and weight gain. I am now trying Erfa and taking it really slow and am feeling a bit better. However, I had to find a private doctor who uses NDT through Thyroid UK and pay (which for those people who can't afford it is appalling). My GP is very supportive and is happy to let me continue, but he admits he is not happy to treat me himself as he can't prescribe a combination NDT.

    I hope you find a sympathetic doctor who can help you. Good luck.

  • I wish I was brave enough to up & lower my thyroxine when I felt I needed to but fear my doc will know when my next blood tests are revealed....also being an oldie 76, Im also a bit of a coward, I admire the pioneers who experiment though....

  • Dear Sam I think anyone coping with thyroid problems is brave...including you. All those facing the complexities of the medical profession to achieve better health for themselves are heroes in my opinion.

  • Hello everyone I have been reading all the above comments and would just like to share my experiences with you all if I may. I was taking Levothyroxine for 18 years doses varying from 100 to 150 mcgs. Nothing differed, just tweeked up and down by doctors and Endos for all that time. Suffered all the major symptoms, ie weight gain, depression, aching joints, fatigue and on and on. I finally took the bull by the horns and purchased my own T3 from Mexico as Dr Lowe and others stated that this is the purest form. I have decreased and stop my T4 and started using T3 very slowly small quarters of 25mcgs to start with and now worked upto 50 to 56mcgs. I do not have any side effects or serious palpitations (as I did with Levo), hair growing better, do not sleep or nearly fall asleep liked I used to during the day. Sleeping better, weight off a little. Still a long way to go, but when I see my Endo again in January I will tell her what I have been taking and that I am feeling better. I researched for the last year and still do on a daily basis, I was also a nurse so I am versed in the medical field. Wish I had been given this years ago, the doctors do not know enough and even if they do will not give you T3 because of what cost it is to the NHS. Good luck to all that try T3, do it with caution and slowly, and I hope you find the differences like I do.

  • thank you all so much for your advice and replies, i am going to take the plunge, follow all the advice i have been given, and pray! i wish you all well.

You may also like...